Saturday, May 15, 2010

First day of Oxaliplatin

The first day was a little rocky for a couple reasons. My blood counts are already pretty bad. I guess the radiation took it to them. They contemplated not treating me, but did it in the end. I've got an appointment tomorrow to get Neulasta and boost my counts a bit. The other hangup was my pulse. For some reason, it was really high all morning. I might have been dehydrated, or tired, or something. It was stuck around 115-130 bpm. Not good, so hopefully that gets better.

I get the drug once every two weeks, and the total regimen typically last 3 months. I guess it can be done for longer if it works though. The biggest side effect is already being felt by me. My fingers get really tingly if they are out in the cold at all. Even reaching in the fridge. Hopefully this neuropathy only affects me when it's cold. It's definitely convenient that we're heading into Summer. Eating anything cold isn't going to work either. Water has to be room temperature. I took a spoonful of ice cream at dinner just to see what it feels like, and owww. It feels like my mouth is burning. Very strange. I also read that this chemo doesn't often cause total hair loss. I guess over time it starts to thin it a bit, but not totally like previous chemotherapy regimens. That's definitely a positive, for me. I like having hair.

I hope we see some positive results from this chemo. Thanks for following the blog everybody. It really helps me keep everyone updated.
Sean

5 comments:

Teresa said...

Hi Sean, Glad you give us these blogs to follow, sorry you have to. Our community relay for life is this weekend and our neighborhood has a team. Just wanted you to know that Ed and I purchased a luminary in your honor. The ceremony is this evening, wish we were there to see it, we're in Chicago for Ed's work conference. Thinking and praying for you, Karen and those babies! Love you guys, Teresa

Timbra Wiist said...

thanks for keeping us updated. . . . we'll definitely be praying for this whole treatment and. . . well, it's SUPPOSED to be like 80 tomorrow, so let's hope that's a sign of GOOD WARM DAYS ahead!!! interesting effect.

Anonymous said...

Hi Sean - you don't know me but my husband is currently battling the same disease and I came across your blog in doing some research. I just wanted to mention a couple of things that have been helpful for us in the hopes that they might help you too. First, the book Anti-Cancer by brain cancer survior Dr. David Servan-Schreiber (http://www.anticancerways.com/). It's an excellent resource about changes you can make to empower to and improve your outcome (what to eat, avoid, meditation, etc.). Also, we're working with a Naturopathic Oncologist - someone who is familiar with alternative treatments that can help enhance chemo, reduce side effects and generally enhance your quality of life. Check out http://www.oncanp.org/ for someone near you.

For what it's worth I hope it helps to know that you have many people, including random strangers ;), thinking about you throughout this difficult time.

Take good care,

Julianne

Anonymous said...

Hi, long time txb member. Just wishing you get well asap and that you live a long, healthy, happy life. I saw on the Dr. Oz show about a pill hat is supposed to be a breakthrough in dealing with cancers. Stem cells in lab tests also killed cancer in mice.

Terry Holland said...

Hey Sean, wishing you well in Cali. I sure hope this one works out well. I can't believe you had such a reaction to cold. I love my ice cream and not to have it is truly a bummer. Hopefully that side effect will go away and that you're able to have the good things in life again! take care!! :o)